January 7, 2011

One Month on Alesse

Another week is almost over and I have make my excuses again. After two years of fairly regular posting, this is kind of a scary indication of how the pill is messing with my motivation.

I do finally feel better as far as that mysterious "cold" is concerned. But on the fourth last pill of the pack, I started to notice a new reaction. The itchiness on the backs of my thighs that I mistook for razor burn was spreading down my calves and to the insides of my wrists. It wasn't a rash per se, but if I scratched the itchy areas, raised white welts appeared and the itching got worse--which kind of reminded me of being stung by nettles. But it's winter and there are no such plants around. I showered over and over, washed my bedclothes, towels, made sure I was well moisturized with gentle lotions... everything I could think of that might be giving me a reaction. Still the itching spread.

But other than that, and experiencing such intense mood swings that it was like going through puberty all over again, I felt totally fine so I waited to see if it would go away. By the last pill of the pack, I was covered with little scratches and scabs from all my scratching, from neck to ankles, and I called the pharmacist to ask if I should bother refilling my prescription. He didn't sound convinced that it was not an allergic reaction to something I ate, since the hormones present in the pill are also already present in everyone's body. He said it could possibly be a reaction to one of the inactive filler ingredients of the pill, or a very rare side effect, but if it wasn't getting worse to stay on it for another month. Or, if I couldn't live with the itching, call my endo and ask to have the prescription changed.

So with the constant desire to whip off my shirt and rub my upper body against a brick wall, I went to work, not really knowing what else to do. The demands of the job have kept me distracted, mostly, so when I come home I just try to take a shower, cover myself in aloe vera, and go to sleep before I scratch anymore. Sometimes at night I would wake to the feel of my own hands scratching at my skin, aggravating the itch so that I'd be up for another hour trying to fight the desire to keep going. I haven't slept too well this last week.

But as you may know with the pill (I didn't, never having been on any oral contraceptive before) after three weeks of taking it, you have one week where you either take nothing, or take a placebo to help you keep track of when to start the next pack. This allows your body to have a period, which is supposed to be lighter and more comfortable for most women. But sometimes it takes the body a couple of months to adjust to the artificial rhythm. Case in point, I've been spotting all last week complete with cramps before starting my week of no pills. Mind you, I was used to that on the Spiro.

The good news, though, is that 24 hours after my last hormone-filled pill, my skin felt immensely better. The pharmacist's comment about fillers in the pill stuck in my mind, so instead of downing the placebo I've been dropping it in the toilet. I've still got a few itchy places, but it's not that all-consuming desire to roll around on a sandpaper carpet that it used to be. Everyone could tell something was different about me from the first morning I woke up without the pill. My relief was that obvious.

So I'm a little nervous about starting this next pack. Will my body adjust, or will it be an utter spaz? I have a holiday next month, I don't want to be a great big barnacle of misery of my trip. The pharmacy is getting in some Spiro, at last, so I'll be able to start that again and see what they're like combined.

I just want to add here that all women react to different brands of birth control pills in different ways. The more I moan about my woes, the more my friends and acquaintances come forward to say, "That happened to me on such-and-such pill." It sounds like a lot of them have had to try one or two different pills before they found one that worked for them. So I certainly don't want to give up just yet.


Sophie said...


its not funny. not at all. its a very bitter lol towards my doctors... my jaw is so dropped...

oh my gooooot!!!!

let me start from the in between break. i was told to absolutely not take a break from the pill (as you would if you were taking it for "normal" reasons) because it wont make any difference to The Problem if i dont take it constanly...

now. the itching... wow.
i've had egzema since i was a kid and had it "in control" in recent years (no perfumed soap for me!). until... surprise surprise - the pill. well, i thought it was egzema... and thats what my doctor confirmed sending me to dermatologist which involved another set of prescriptions (they went straight to the bin). then, i was told to consult the allergy people. well, the need of buying a really harsh carpet is not gone yet but since i threw the pill away, its definitely less painful (yes, because it was so itchy it became literally Painful). i did subconsciously think it had something to do with the pill, but also remembered i can get any disease flying around so couldnt blame it. now, after reading your post, i can. which makes me happy (well..) cause i know im not going crazy or back into hypochondria land...

now, off topic question - do you have any idas how to start sleeping when you cannot?

Allerleirah said...

Wow, all that is quite surprising.

About the sleeping thing, the only thing I know is keeping a good routine, not looking at a lit screen (computer, TV) for a while before bed time, and considering something comforting like a book that isn't too tense instead. Sometimes a warm bath helps--your body cools off afterwards which can trick the mind into becoming tired sometimes. Anytime I have trouble sleeping, it's fairly uncomplicated--thinking about work or being in too much pain/discomfort to sleep. Beyond that, I'd have to defer to a professional. :)